Minnesota, 2021Extreme Cold in Minnesota, December 31, 2021
December 31, 2021 · NWS MPX · 14 events in 14 counties and zones
The first Arctic airmass arrived before the end of the year with temperatures falling into the teens and 20s below zero. Northwest winds averaged around 10-15 mph, and combined with the very cold temperatures, caused wind chill values to average in the -30 to -40F degree range before the end of the year.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first Arctic airmass arrived before the end of the year with temperatures falling into the teens and 20s below zero. Northwest winds averaged around 10-15 mph, and combined with the very cold temperatures, caused wind chill values to average in the -30 to -40F degree range before the end of the year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 31, 2:00 PM CST, 2 hours earlier.
Area forecast discussion, Dec 31, 2:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
200 PM CST Fri Dec 31 2021
.SHORT TERM...(This evening through Saturday night)
Issued at 150 PM CST Fri Dec 31 2021
Key Messages:
- An arctic air mass will bring dangerously cold temperatures and
wind chills in tonight, which will linger through Sunday morning.
- Temperatures in the -20s are expected tonight and Saturday night
across central and western Minnesota with some lows possibly in the
lower -30s Saturday night.
A band of light snow continues this afternoon from parts of
southwestern Minnesota east northeastward into northern Wisconsin.
The band should weaken and dissipate late this afternoon as the
disturbance responsible for it pushes off to the northeast.
Temperatures are falling across western Minnesota this afternoon,
with readings now below zero. This colder air will continue to bleed
southeast tonight on winds that should remain elevated. Lows tonight
will drop into the -20s across central and western Minnesota, while
thicker cloud cover will keep negative single digits for Eau Claire
and southeast Minnesota areas. Highs Saturday will struggle to reach
zero over western Wisconsin and 10 below across western Minnesota.
The bottom could fall out Saturday night. Completely clear skies,
light winds, and staring off bitterly cold from the daytime should
help send temperatures toward at least 30 below across central
Minnesota and 20 below elsewhere. Temperatures may steady or slowly
rise overnight across the west where warm air advection begins behind
the surface ridge axis.
Wind chill headlines remain through noon Saturday. Thought about
extending them through Sunday morning, but there should be a period
Saturday afternoon where wind chills rise above criteria, and they
may not return Saturday night with the light or calm winds expected.
However, even a 3-5 mph wind will bring back dangerously cold wind
chills given how cold temperatures will be, so there's a decent
chance they'll need to be extended.
.LONG TERM...(Sunday through Thursday)
Issued at 150 PM CST Fri Dec 31 2021
High pressure remains over the area on Sunday with cold temperatures
still on tap as highs struggle to get into the upper single digits
for all but SW MN where low teens are possible. Monday morning will
see lows drop into the negatives once again, however wind chills in
the negative teens will be slightly 'warmer' than the previous few
nights at least. High temperatures on Monday will be back near
seasonal in the mid to upper 20s thanks to sunshine and winds
shifting out of the south at the surface.
Zonal upper level flow coupled with a lack of prominent synoptic
scale forcing will bring us fairly quiet weather through Tuesday
ahead of our next chance for snow, arriving late Tuesday into early
Wednesday with most ensemble members showing at least small amounts
of snowfall by midday Wednesday. Deterministic solutions are showing
a broad upper level trough taking on a slight negative tilt as it
passes overhead, however the surface system will not be particularly
strong until it is over the eastern Great Lakes. Light snow showers
in increasing northwesterly winds are possible mainly on Wednesday
morning, followed by dry conditions and dropping temperatures with
highs struggling to get beyond the positive single digits through the
rest of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CST Fri Dec 31 2021
A band of IFR snow stretches from RWF to the northern Twin Cities
metro and into parts of northwest WI. The majority of the snow will
fall south of STC and north of MSP/RNH. The snow will dissipate
quickly from southwest to northeast late this afternoon. VFR
conditions expected thereafter with very cold and dry air moving in.
KMSP...On the razor's edge of the snow band early this afternoon with
IFR visibilities a few miles to the north. Thinking some light snow
will occasionally reach MSP, but the bulk of it will remain just to
the north. The snow will dissipate around 22Z.
/OUTLOOK FOR KMSP/
Sun...VFR. Wind SW 5-10 kts.
Mon...VFR. Wind SW 5 kts.
Tue...VFR. WInd W 10-20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory from midnight tonight to noon CST Saturday for
Anoka-Chisago-Dakota-Freeborn-Goodhue-Hennepin-Le Sueur-Ramsey-
Rice-Scott-Steele-Waseca-Washington.
Wind Chill Warning from 6 PM this evening to noon CST Saturday for
Chippewa-Douglas-Lac Qui Parle-Pope-Stevens-Swift-Todd-Yellow
Medicine.
Wind Chill Warning from midnight tonight to noon CST Saturday for
Benton-Blue Earth-Brown-Carver-Faribault-Isanti-Kanabec-
Kandiyohi-Martin-McLeod-Meeker-Mille Lacs-Morrison-Nicollet-
Redwood-Renville-Sherburne-Sibley-Stearns-Watonwan-Wright.
WI...Wind Chill Advisory from midnight tonight to noon CST Saturday for
Barron-Dunn-Pepin-Pierce-Polk-St. Croix.
&&
SHORT TERM...Borghoff
LONG TERM...TDH
AVIATION...BorghoffHazardous weather outlook, Dec 31, 2:53 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CST Fri Dec 31 2021
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CST Fri Dec 31 2021
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Dangerously cold arctic air with wind chill values of 20 to 30
degrees below zero in east central Minnesota and west central
Wisconsin, and 35 to 45 degrees below zero in west central and
central Minnesota.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Dangerously cold arctic air will stick around through Sunday
morning.
Another round of arctic air is possible later next week.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
CEO
Extreme Cold/Wind Chill, Stevens
- When
- December 31, 4:00 PM CST to 11:59 PM CST
- Where
- Stevens forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by late afternoon, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -45F by midnight.
Extreme Cold/Wind Chill, Swift
- When
- December 31, 5:30 PM CST to 11:59 PM CST
- Where
- Swift forecast zone
- Reported by
- AWOS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by late afternoon, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -45F by midnight.
Extreme Cold/Wind Chill, Pope
- When
- December 31, 5:30 PM CST to 11:59 PM CST
- Where
- Pope forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by late afternoon, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -45F by midnight.
Extreme Cold/Wind Chill, Douglas
- When
- December 31, 6:30 PM CST to 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by early evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Lac Qui Parle
- When
- December 31, 7:00 PM CST to 11:59 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- AWOS
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by early evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Todd
- When
- December 31, 7:00 PM CST to 11:59 PM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by early evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Chippewa
- When
- December 31, 7:30 PM CST to 11:59 PM CST
- Where
- Chippewa forecast zone
- Reported by
- AWOS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by early evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Yellow Medicine
- When
- December 31, 8:00 PM CST to 11:59 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by mid evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Stearns
- When
- December 31, 8:00 PM CST to 11:59 PM CST
- Where
- Stearns forecast zone
- Reported by
- AWOS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by mid evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Morrison
- When
- December 31, 9:00 PM CST to 11:59 PM CST
- Where
- Morrison forecast zone
- Reported by
- AWOS
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by mid evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Kandiyohi
- When
- December 31, 9:00 PM CST to 11:59 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- AWOS
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by mid evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Renville
- When
- December 31, 9:00 PM CST to 11:59 PM CST
- Where
- Renville forecast zone
- Reported by
- AWOS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by mid evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
Extreme Cold/Wind Chill, Redwood
- When
- December 31, 9:00 PM CST to 11:59 PM CST
- Where
- Redwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell to into the teens below zero by late evening, and steadily fell through the night. As wind speeds remained around 15 to 20 mph, wind chill values dropped below -35F.
Extreme Cold/Wind Chill, Benton
- When
- December 31, 9:30 PM CST to 11:59 PM CST
- Where
- Benton forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
A few observations across the county indicated temperatures fell into the teens below zero by mid evening, and steadily fell through the night. As wind speeds remained around 10 to 15 mph, wind chill values dropped below -35F, with several values near -40F by midnight.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, December 31, 20216 injured · EF1 · 2 events
- Extreme Cold and Cold in South Dakota, December 31, 202127 events
- Tornado in Alabama, December 31, 2021EF1 · 1 event
- Cold in Minnesota, December 31, 202124 events
- Cold in North Dakota, December 31, 202118 events
- Winter Weather in Wisconsin, December 31, 202116 events
- Winter Storm and Heavy Snow in New Mexico, December 31, 202114 events
- Heavy Snow in Alaska, December 31, 202111 events
- High Wind in California, December 31, 202162 kt wind · 8 events
- Extreme Cold and Cold in Minnesota, December 31, 20218 events
- Extreme Cold in Montana, December 31, 20216 events
- Cold in Iowa, December 31, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994656, 994662, 994663, 994655, 994664, 994667, 994665, 994666, 994668, 994669, 994670, 994671, 994745, 994672.